Winter Storm, Western Kent
- When
- January 27, 8:00 PM EST to January 28, 3:00 PM EST
- Where
- Western Kent forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
A winter storm tracking south of New England brought heavy snow to southern New England, from western Massachusetts into much of Connecticut and southern Rhode Island. F.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A winter storm tracking south of New England brought heavy snow to southern New England, from western Massachusetts into much of Connecticut and southern Rhode Island. Snowfall totals of 4 to 8 inches were common in areas to the west and south of Providence.Officially, the snowfall total at T.F. Green State Airport in Warwick was 3.7 inches.Other snowfall totals, as reported by trained spotters, included 9 inches in South Kingston; 7 inches in Coventry, Middletown, and North Kingstown; and 6 inches on Block Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 27, 4:21 PM EST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
421 PM EST TUE JAN 27 2004
UPDATED LONG TERM DISCUSSION
.SHORT TERM...
12Z GFS AND SHORT RANGE ENSEMBLES SUPPORT OUR EARLIER SUSPICIONS THAT
THE SNOWFALL FORECAST MAY BE A TAD HIGH...AND THIS FALLS IN LINE WITH
WHAT WE HAVE SEEN ON 12Z ETA...SO WE WILL BACK OFF A LITTLE ON TOTAL
ACCUMULATIONS. AS A RESULT WE WILL CONVERT THE WINTER STORM WATCH IN
SOUTHWEST NH TO A WINTER WEATHER ADVISORY AND KEEP THE REMAINING
WINTER STORM WARNINGS AS IS...GOING WITH 3-6 IN SOUTHWEST NH
(HIGHEST NEAR MA BORDER)...4-8 ALONG AND N OF THE MASS PIKE...AND
6-10 IN NORTHERN CT...RI AND SE MA WITH LOCALLY AS MUCH AS 12.
MODELS ALL TRACK THE COASTAL STORM JUST OUTSIDE THE 40/70 BENCHMARK
WED MORNING...BUT KEEP THIS LOW SEPARATE FROM THE UPPER LOW WHICH IS
A CHANGE FROM PREVIOUS MODEL RUNS (UP TO 06Z TODAY). THIS KEEPS THE
SYSTEM PROGRESSIVE AND MAKES IT DIFFICULT TO PRODUCE WIDESPREAD
TOTALS OVER 12. HOWEVER WE WILL LIKELY SEE EMBEDDED CONVECTIVE
ELEMENTS LATE TONIGHT INTO WED MORNING ESPECIALLY S OF THE MASS
PIKE...AS BOTH ETA/GFS SHOW ELEVATED INSTABILITY WORKING INTO THE
REGION (OR WEAK STATIC STABILITY). THIS IS ALREADY EVIDENT ON
UPSTREAM RADARS IN THE MID ATLANTIC STATES WHICH HAVE A CONVECTIVE
LOOK TO THEM.
IN ADDITION...MODEL CROSS SECTIONS SHOW A STRONG POTENTIAL FOR A
HEAVY SNOW BURST OVERNIGHT IN MOST OF SOUTHERN NEW ENGLAND WITH
GOOD DIVERGENCE ALOFT...STRONG LOW LEVEL FRONTOGENESIS AND MAXIMUM
LIFT CENTERED IN THE FAVORABLE SNOW GROWTH REGION. THIS SHOULD ALL
OCCUR IN THE MIDNIGHT TO 7 AM TIME FRAME.
THERE IS GOOD AGREEMENT AMONG THE ETA/GFS AND ENSEMBLES AS TO QPF
FROM THIS STORM...GENERALLY 0.15 IN OUR FAR NORTHERN ZONES...0.50
NEAR THE MASS PIKE AND UP TO 1.00 ALONG THE S COAST. BASED UPON LOW
LEVEL TEMPERATURES WE THINK THE SNOW TO WATER RATIO WILL BE AS LOW AS
12:1 ON THE S COAST AND AS HIGH AS 20:1 IN SOUTHERN NH...WHICH IS IN
LINE WITH OUR FORECAST SNOW AMOUNTS.
ALTHOUGH WE HAVE TO OVERCOME A LOT OF DRY AIR AT LOW LEVELS...IT
STILL LOOKS LIKE THE SNOW WILL BEGIN ACROSS NORTHERN CT AND WESTERN
MA EARLY THIS EVENING...AND REACH THE E MA COAST AROUND MIDNIGHT...
BUT PROBABLY NOT UNTIL A COUPLE OF HOURS LATER IN SOUTHERN NH.
PRECIPITATION TYPE IS A CONCERN AT THE ONSET ONLY ALONG THE S COAST
WHERE MODEL SOUNDINGS INDICATE SLEET OR PERHAPS EVEN FREEZING RAIN...
BUT WITH SUCH STRONG UPWARD MOTION WORKING IN WE THINK ANY MIXED
PRECIPITATION WILL CHANGE QUICKLY TO SNOW.
BOTH ETA/GFS HAVE TRENDED FASTER IN GETTING THE STEADIER
PRECIPITATION OUT OF HERE WED...BUT WITH GFS SHOWING SOME WEAK LIFT
PERSISTING INTO THE AFTERNOON WE WILL NOT GET IT OUT TOO SOON...
THOUGH MOST OF THE ACCUMULATING SNOW SHOULD BE DONE BY EARLY
AFTERNOON.
.LONG TERM...
HIGH PRESSURE STARTS TO BUILD INTO SOUTHERN NEW ENGLAND WEDNESDAY
NIGHT INTO THURSDAY...BUT IS NOT EXPECTED TO LINGER LONG.
12Z RUN OF THE GFS NOW TAKING A LOW PRESSURE SLATED FOR FRIDAY A
LITTLE FARTHER SOUTH. 12Z GFS ENSEMBLES STILL KEEP THIS LOW PRESSURE
CLOSE ENOUGH TO SOUTHERN NEW ENGLAND TO WARRANT AT LEAST A CHANCE OF
SNOW. THE EXACT TRACK OF THIS STORM WILL BE THE FINAL ARBITER...BUT
THERE IS THE POSSIBILITY OF SOME RAIN OR FREEZING RAIN MIXED IN
ACROSS SOUTHERN SECTIONS OF OUR FORECAST AREA. IN ANY CASE...WINDS
SHOULD BE PICKING UP.
THE PICTURE FOR THE WEEKEND SHOULD FEATURE A WEAK HIGH PRESSURE AND
ANOTHER SHOT OF COLD AIR.
THE STORM CURRENTLY FORECAST TO ARRIVE NEXT MONDAY COULD BE
SIGNIFICANT. IT IS STILL WAY TOO EARLY TO SAY THAT WITH ANY
CERTAINTY.
CURRENT FORECAST TEMPERATURES LOOK REASONABLE...NO SIGNIFICANT
CHANGES PLANNED.
&&
.MARINE...
DUE TO A MORE SOUTHERN TRACK AND SOMEWHAT WEAKER COASTAL STORM...WE
WILL RESTRICT GALE WARNINGS TO OUR OUTER COASTAL WATERS FROM MONTAUK
POINT TO PROVINCETOWN ONLY...WITH SMALL CRAFT ADVISORIES IN ALL OTHER
WATERS.
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST INTO EARLY THIS EVENING...EXCEPT AROUND
CAPE COD AND THE ISLANDS WHERE AREAS OF MVFR CEILINGS ARE EXPECTED
IN THE NE FLOW. SNOW SHOULD ARRIVE IN NORTHERN CT AND WESTERN MA
EARLY THIS EVENING...THEN REACH INTO EASTERN MA AROUND MIDNIGHT...
BUT SHOULD HOLD OFF IN SOUTHERN NH UNTIL A FEW HOURS AFTER THAT.
EXPECT A RAPID DROP TO IFR CEILINGS AND VISIBILITIES AS THE SNOW
ARRIVES...WITH MOST TERMINALS LOWERING FURTHER TO LIFR OVERNIGHT AT
THE HEIGHT OF THE STORM. WE INDICATED SLOW IMPROVEMENT WED MORNING
WITH THE IDEA THAT MOST OF SOUTHERN NEW ENGLAND WILL HAVE MVFR
CEILINGS AND VISIBILITIES BY 18Z...EXCEPT FOR CAPE COD AND THE
ISLANDS AND SOME OF THE HIGHER ELEVATIONS IN THE INTERIOR WHICH WILL
REMAIN IFR. FURTHER IMPROVEMENT IS EXPECTED BEYOND 18Z WED...WITH
MOST TERMINALS VFR BY EVENING. EXCEPTIONS TO THAT WOULD AGAIN BE
CAPE COD AND THE ISLANDS WHERE MVFR CEILINGS SHOULD PERSIST.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING TONIGHT AND WED ZONES 2>4.
MA...WINTER STORM WARNING TONIGHT AND WED ZONES 2>24-26.
NH...WINTER WEATHER ADVISORY TONIGHT AND WED ZONES 11-12-15.
RI...WINTER STORM WARNING TONIGHT AND WED ZONES 1>8.
MARINE...GALE WARNING MONTAUK POINT NY TO PROVINCETOWN MA.
...SMALL CRAFT ADVISORY FOR ALL OTHER WATERS.
SHORT TERM...JWD
LONG TERM...BELKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 555 AM EST TUE JAN 27 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-281100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 555 AM EST TUE JAN 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE... A WINTER STORM WARNING HAS BEEN ISSUED FOR MOST OF SOUTHERN NEW ENGLAND FOR TONIGHT. A WINTER STORM WATCH CONTINUES FOR SOUTHWEST NEW HAMPSHIRE. THE WATCH FOR NEW HAMPSHIRE MAY BE CONVERTED TO EITHER A WARNING OR AN ADVISORY LATER TODAY. SNOW WILL DEVELOP ACROSS SOUTHERN NEW ENGLAND FROM SOUTHWEST TO NORTHEAST. AREAS OF LIGHT SNOW ARE POSSIBLE THIS MORNING. THE MORE SUBSTANTIAL SNOW WILL REACH THE HARTFORD AND SPRINGFIELD AREAS THIS EVENING...BOSTON AROUND MIDNIGHT...AND MANCHESTER NEW HAMPSHIRE AFTER MIDNIGHT. SNOW WILL BE HEAVY AT TIMES OVERNIGHT WITH 5 TO 10 INCHES EXPECTED SOUTH OF THE MASSACHUSETTS TURNPIKE AND 3 TO 8 INCHES IN MASSACHUSETTS NORTH OF THE TURNPIKE. ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED IN SOUTHWEST NEW HAMPSHIRE LATER TONIGHT. A GALE WARNING HAS BEEN ISSUED FOR TONIGHT FOR THE WATERS FROM PROVINCETOWN TO MONTAUK POINT...INCLUDING CAPE COD BAY AND ALL BAYS AND SOUNDS ALONG THE MASSACHUSETTS AND RHODE ISLAND SOUTH COASTS. .DAYS TWO THROUGH SEVEN... THE WINTER STORM WARNING CONTINUES WEDNESDAY FOR MASSACHUSETTS... RHODE ISLAND...AND NORTHERN CONNECTICUT. SNOW...HEAVY AT TIMES... WILL CONTINUE THROUGH THE MORNING BEFORE TAPERING OFF. AN ADDITIONAL 2 TO 5 INCHES ACCUMULATION ARE EXPECTED. IN NEW HAMPSHIRE...A WINTER STORM WATCH CONTINUES FOR WEDNESDAY. THIS WATCH MAY BE CONVERTED TO EITHER A WARNING OR AN ADVISORY LATER TODAY. SOUTHERN NEW HAMPSHIRE HAS A POTENTIAL FOR 4 TO 8 INCHES OF TOTAL ACCUMULATION. OCEAN WINDS ON WEDNESDAY WILL REACH GALE FORCE OVER ALL WATERS EXCEPT BOSTON HARBOR. THESE WINDS WILL DIMINISH BELOW GALE FORCE WEDNESDAY NIGHT. AN ALBERTA CLIPPER SNOW STORM WILL CROSS NEW ENGLAND ON FRIDAY. THIS STORM MAY DEPOSIT 2 OR 3 INCHES OF SNOW ON THE REGION. GALE FORCE WINDS ARE POSSIBLE ON THE COASTAL WATERS AGAIN ON FRIDAY NIGHT AND SATURDAY. ANOTHER SNOW STORM...POSSIBLY REDEVELOPING ALONG THE COAST...MAY REACH NEW ENGLAND ON MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THEIR INTERIM AND FINAL SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE...AS PER THEIR TRAINING. WTB
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2004Every state in 2004This day in weather historyWarnings in Rhode Island, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383118, 5383119.